Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Apr 6, 2016, 5:28 PM CDT for 4 counties in North Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2016, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 6, 2016, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:37 PM CDT | TSTM WND GST 60 | Coleharbor, ND | |
| Apr 6, 5:52 PM CDT | TSTM WND GST 58 | Washburn, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WUUS53 KBIS 062228 SVRBIS NDC015-055-057-065-062315- /O.NEW.KBIS.SV.W.0001.160406T2228Z-160406T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 528 PM CDT WED APR 6 2016 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHEASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 615 PM CDT * AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT STEVENSON STATE PARK...OR 6 MILES SOUTH OF GARRISON...MOVING SOUTHEAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... COLEHARBOR AROUND 535 PM CDT. UNDERWOOD AROUND 545 PM CDT. WASHBURN AROUND 555 PM CDT. CROSS RANCH STATE PARK AROUND 605 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HENSLER... FALKIRK...SANGER AND FORT CLARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4758 10158 4770 10133 4724 10064 4703 10113 TIME...MOT...LOC 2228Z 322DEG 45KT 4756 10140 HAIL...<.75IN WIND...60MPH $$ ABELING
2 follow-up statements
132 WWUS53 KBIS 062243 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 543 PM CDT WED APR 6 2016 NDC015-055-057-065-062315- /O.CON.KBIS.SV.W.0001.000000T0000Z-160406T2315Z/ MCLEAN ND-MERCER ND-OLIVER ND-BURLEIGH ND- 543 PM CDT WED APR 6 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHEASTERN MCLEAN...NORTHEASTERN MERCER...EASTERN OLIVER AND NORTHWESTERN BURLEIGH COUNTIES... AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF UNDERWOOD...OR 12 MILES NORTHWEST OF WASHBURN...MOVING SOUTHEAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE STORM WILL BE NEAR... WASHBURN AROUND 555 PM CDT. CROSS RANCH STATE PARK AROUND 605 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FALKIRK... HENSLER...SANGER AND FORT CLARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4746 10148 4759 10116 4724 10064 4703 10113 TIME...MOT...LOC 2243Z 322DEG 45KT 4741 10123 HAIL...<.75IN WIND...60MPH $$ ABELING
156
WWUS53 KBIS 062257
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT WED APR 6 2016
NDC057-062306-
/O.CAN.KBIS.SV.W.0001.000000T0000Z-160406T2315Z/
MERCER ND-
557 PM CDT WED APR 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4703 10113 4724 10130 4724 10126 4727 10126
4728 10129 4729 10134 4733 10136 4735 10136
4746 10097 4724 10064
TIME...MOT...LOC 2256Z 322DEG 45KT 4728 10108
$$
NDC015-055-065-062315-
/O.CON.KBIS.SV.W.0001.000000T0000Z-160406T2315Z/
MCLEAN ND-OLIVER ND-BURLEIGH ND-
557 PM CDT WED APR 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN MCLEAN...EASTERN OLIVER AND NORTHWESTERN BURLEIGH
COUNTIES...
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WASHBURN...
MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CROSS RANCH STATE PARK AROUND 605 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FALKIRK...
HENSLER...SANGER AND FORT CLARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4703 10113 4724 10130 4724 10126 4727 10126
4728 10129 4729 10134 4733 10136 4735 10136
4746 10097 4724 10064
TIME...MOT...LOC 2256Z 322DEG 45KT 4728 10108
HAIL...<.75IN
WIND...60MPH
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:36 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 6, 3:36 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 336 PM CDT WED APR 6 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 318 PM CDT WED APR 6 2016 CONTINUING LIGHT SNOW AND THUNDERSTORM POTENTIAL THIS AFTERNOON...AND POSSIBLE NEAR CRITICAL FIRE WEATHER CONDITIONS THURSDAY HIGHLIGHT THE SHORT TERM. THE 15-19 UTC HIGH RESOLUTION SUITES PROPAGATE THE BAND OF LIGHT SNOW ACROSS CENTRAL NORTH DAKOTA INTO THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER VALLEY THROUGH THE AFTERNOON...WITH DIURNAL CELLULAR CONVECTION DEVELOPING BEHIND THE BAND. THE 16-18 UTC RAP CONTINUE TO SUGGEST 200-600 J/KG OF ML CAPE BUILDING THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA...GENERALLY ACROSS THE HIGHWAY 83 CORRIDOR...AND POSSIBLY INTO THE FAR NORTHWEST. DEEP LAYER SPEED SHEAR IS QUITE HIGH...AROUND 50-60 KTS...GIVEN STRONG WINDS THROUGHOUT THE TROPOSPHERE. WHEN COUPLED WITH LOW FREEZING LEVELS...SMALL HAIL AND LOCALLY STRONG WINDS ARE POSSIBLE THROUGH SUNSET. SEE THE FIRE WEATHER DISCUSSION BELOW FOR DETAILS REGARDING POTENTIAL NEAR CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 318 PM CDT WED APR 6 2016 A BRIEF WARM UP INTO SATURDAY HIGHLIGHTS THE EXTENDED FORECAST. THE 12 UTC GLOBAL SUITES ARE IN AGREEMENT ON A SHORTWAVE RIDGE BUILDING INTO THE NORTHERN PLAINS ON SATURDAY...SUPPORTING THE POTENTIAL FOR WIDESPREAD HIGHS IN THE 60S AND POSSIBLY 70S WEST OF US HIGHWAY 83. SATURDAY WILL HAVE TO BE MONITORED FOR POSSIBLE NEAR CRITICAL FIRE WEATHER CONDITIONS WITH STRONG SOUTHERLY WINDS POSSIBLE AHEAD OF THE SURFACE TROUGH ACROSS EASTERN MONTANA. THEREAFTER....THE UPPER LEVEL PATTERN TRANSITIONS TO NORTHWEST ALOFT...MARKING A POSSIBLE RETURN TO NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 318 PM CDT WED APR 6 2016 MVFR/IFR CONDITIONS IN SNOW AT KJMS THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THIS INITIAL BAND...POTENTIALLY IMPACTING KISN/KDIK/KMOT/KBIS. STRONG NORTHWEST WINDS WITH GUSTS OF 30-40KTS ALSO DEVELOPING AT THESE TERMINALS THIS AFTERNOON INTO THE EVENING. && .FIRE WEATHER... ISSUED AT 318 PM CDT WED APR 6 2016 NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY GENERALLY ALONG AND WEST OF US HIGHWAY 83. STRONG NORTHWEST WINDS SUSTAINED AROUND 25 MPH WITH GUSTS TO 35 MPH ARE POSSIBLE...COUPLED WITH AFTERNOON MINIMUM RELATIVE HUMIDITY LEVELS NEAR 20 PERCENT. SHOULD THIS FORECAST TREND CONTINUE...FIRE WEATHER HEADLINES MAY BE NEEDED FOR THURSDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001- 002-009-010-017-018-031>033-040-041-043-044. && AYD
Hazardous weather outlook, Apr 6, 3:49 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 349 PM CDT WED APR 6 2016 NDZ001-002-009-010-017-018-031>033-040-041-043-044-072100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. SEE WEATHER.GOV/BIS FOR DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND SUNDAY DUE TO BREEZY AND DRY WEATHER...ESPECIALLY IN SOUTHWEST NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-023-025-036-037-047-048-050-051-072100- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN- LOGAN-LA MOURE-MCINTOSH-DICKEY- 349 PM CDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND SUNDAY DUE TO BREEZY AND DRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003-011-019>022-034-035-042-045-046-072100- RENVILLE-WARD-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT- SIOUX-EMMONS- 349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND SUNDAY DUE TO BREEZY AND DRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
In the hours before
Local storm report, Apr 6, 3:15 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED APR 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HIGH SUST WINDS 30 W CROSBY 48.91N 103.96W
04/06/2016 M40 MPH DIVIDE ND MESONET
GUST TO 51 MPH
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:43 PM CDT | Special Weather Statement | BIS | Pierce | 32 min |
| Apr 6, 3:53 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Divide, Dunn and 7 more | 16 hr |
| Apr 6, 6:11 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.